[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.207.116. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Correspondence
July 2001

Black Tongue

Arch Dermatol. 2001;137(7):968-969. doi:

Darkening of the tongue and oral mucosa is a reaction pattern that can be related to a number of physiologic, metabolic, and toxic disorders, as well as medications and exogenous substances. We herein report a case of black tongue caused by exogenous pigment as a result of chewing bismuth subsalicylate tablets (Pepto-Bismol; Proctor & Gamble, Cincinnati, Ohio), which contain bismuth.

A 51-year-old white woman with systemic lupus erythematosus, asthma, and gastroesophageal reflux disease (GERD) due to esophageal dysmotility presented to the dermatology clinic for evaluation of black discoloration of her tongue (Figure 1). The black substance was easily removed by scraping the surface of the tongue with a tongue depressor (Figure 2). The patient denied any use of tobacco products or alcohol. Her medications included alprazolam, montelukast sodium, amitriptyline, hydroxychloroquine (which she had been taking for 2 years), and triamcinolone acetonide, as well as omeprazole, cisapride, and calcium carbonate (Tums; Glaxo SmithKline, Research Triangle Park, NC) for her GERD. In the process of discontinuing cisapride treatment, and changing from an omeprazole to a lansoprazole regimen, she noted poor control of her reflux esophagitis. She began to supplement her treatment by chewing 3 to 6 bismuth subsalicylate tablets daily. Shortly thereafter, she developed black discoloration of her tongue. After our evaluation, the patient was advised to discontinue the use of the bismuth subsalicylate tablets and brush her tongue with a soft-bristled toothbrush to remove the existing black substance. The discoloration improved within a couple of hours and eventually disappeared completely. She continued hydroxychloroquine therapy, a known cause of oral mucosa pigmentation.

First Page Preview View Large
First page PDF preview
First page PDF preview
×